Oklahoma, 2009

Tornado and Hail in Oklahoma, March 23 to 24, 2009

March 23 to 24, 2009 · NWS TSA · 17 events in 11 counties and zones

Several severe thunderstorms occurred from overnight on the 23rd to the morning hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several severe thunderstorms occurred from overnight on the 23rd to the morning hours of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 23, 5:21 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 23, 5:21 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
621 PM CDT MON MAR 23 2009

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH 07-8Z...WHEN TSRA
CHANCES ACROSS OK TAF SITES WILL RESULT IN MVFR CIGS AND LOCAL IFR
VISIBILITIES. GUSTY SOUTH WINDS BETWEEN 25 AND 30 KNOTS WILL
CONTINUE..MAINLY ACROSS THE OK TAF SITES THROUGH 06Z. MVFR CIGS
AN LOCAL IFR VISIBILITIES ARE EXPECTED TO TRANSLATE TO THE
KFSM...KFYV AND KXNA SITES CLOSER TO THE 10 TO 12Z. VFR CONDITIONS
AR EXPECTED ACROSS THE WESTERN TAF SITES BETWEEN 16Z AND
18Z...WITH IMPROVED VFR CONDITIONS EXPECTED ELSEWHERE BETWEEN 20Z
AND 22Z

 &&

.PREV DISCUSSION... /ISSUED 423 PM CDT MON MAR 23 2009/

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TO OUR WEST ALONG
THE DRYLINE OVER THE NEXT FEW HOURS. SOME OF THESE STORMS MAY
BRUSH THE NORTHWEST PART OF OUR FORECAST AREA FOR A COUPLE HOURS
THIS EVENING BEFORE THE OKLAHOMA PORTION OF THE DRYLINE RETREATS
BACK TO THE WEST SHUTTING OFF NEW DEVELOPMENT. ANY STORMS THAT DO
AFFECT THE NORTHWEST PART OF THE AREA THIS EVENING WILL LIKELY BE
SUPERCELLULAR WITH THE THREAT OF LARGE HAIL...DAMAGING WINDS AND
PERHAPS AN ISOLATED TORNADO DESPITE MARGINAL BOUNDARY LAYER
MOISTURE.

LATER TONIGHT...THE COLD FRONT WILL OVERTAKE THE DRYLINE WITH
SQUALL LINE DEVELOPMENT LIKELY ALONG THE FRONT. THESE STORMS WILL
ENTER EASTERN OKLAHOMA LATE TONIGHT AND MOVE ACROSS THE ENTIRE
FORECAST AREA BY TUESDAY AFTERNOON. DAMAGING WINDS WILL BE THE
MAIN THREAT WITH THESE STORMS...ALTHOUGH AN ISOLATED SPINUP WILL
BE POSSIBLE GIVEN THE AMOUNT OF LOW LEVEL SHEAR.

FORECAST TEMPERATURES TONIGHT WILL BE DEPENDENT ON THE FRONTAL
TIMING AND HAVE FOLLOWED THE WRF/NAM CLOSELY ON THIS TO DETERMINE
WHERE THE FRONT WILL BE BY THE 14Z CUTOFF TIME FOR MINIMUM
TEMPERATURES. SKIES WILL CLEAR BEHIND THE STORMS TUESDAY AFTERNOON
ALLOWING TEMPERATURES TO RECOVER BACK INTO THE 60S.

THE DRY WEATHER WILL BE SHORT LIVED AS A WEAK UPPER SYSTEM SPREADS
SHOWERS AND THUNDERSTORMS BACK ACROSS THE AREA LATE WEDNESDAY AND
WEDNESDAY NIGHT. ANOTHER POTENT SYSTEM WILL AFFECT THE AREA
THURSDAY NIGHT INTO SATURDAY POSING A RISK OF SEVERE WEATHER IN
PARTS OF THE AREA FRIDAY. THE ECMWF IS SLIGHTLY FURTHER SOUTH THAN
THE MODEL CONSENSUS WITH THE TRACK OF THE UPPER SYSTEM AND AS A
RESULT WILL ADD A RAIN/SNOW MIX TO THE FAR NORTHERN PART OF THE
FORECAST AREA LATE FRIDAY NIGHT AND EARLY SATURDAY. PERSONS
PLANNING TRAVEL TO OUR WEST AND NORTH LATE THIS WEEK ARE ADVISED
TO CLOSELY MONITOR THE LATEST WEATHER FORECASTS AS A MAJOR LATE
SEASON SNOWSTORM MAY OCCUR FROM THE OKLAHOMA PANHANDLE INTO
WESTERN KANSAS.

WILL KEEP SUNDAY AND MONDAY DRY FOR NOW. ANOTHER SYSTEM WILL
AFFECT THE AREA MONDAY BUT MOISTURE RETURN AHEAD OF THIS SYSTEM IS
UNCERTAIN.

WENT WARMER THAN GUIDANCE ON MINIMUMS TONIGHT AHEAD OF THE FRONT
AND COLDER THAN GUIDANCE BEHIND THE FRONT. STAYED CLOSE TO
GUIDANCE TEMPERATURES TUESDAY THROUGH WEDNESDAY. FOLLOWED AN
ECMWF/GFS BLEND ON TEMPERATURES IN THE EXTENDED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 PM MONDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WIND ADVISORY UNTIL 10 PM MONDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

AVIATION...23
Hazardous weather outlook, Mar 23, 4:09 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 PM CDT MON MAR 23 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
509 PM CDT MON MAR 23 2009

...SEVERE WEATHER LIKELY OVERNIGHT...INCLUDING THE RISK FOR
TORNADOES...LARGE HAIL AND DAMAGING WINDS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA...MAINLY ALONG AND NORTH OF
        INTERSTATE 44.
ONSET...AFTER 7 PM.

AREA AT GREATEST RISK...OSAGE AND PAWNEE COUNTIES.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...AFTER 7 PM NORTHEAST OKLAHOMA...
        AFTER 5 AM SOUTHEAST OKLAHOMA/NORTHWEST ARKANSAS.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 10 PM.

HEAVY RAIN.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 10 PM.

SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF
CENTRAL OKLAHOMA ALONG AN EASTWARD MOVING DRY LINE. A FEW OF THESE
STORMS COULD MOVE OFF OF THE DRY LINE INTO PORTIONS OF NORTHEAST
OKLAHOMA BY EARLY EVENING WITH THE POTENTIAL FOR VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES. THE MAIN THREAT THIS EVENING
WILL LIKELY REMAIN ALONG AND NORTH OF INTERSTATE 44...WITH THE
GREATEST THREAT ACROSS PAWNEE AND OSAGE COUNTIES.

AS THE COLD FRONT PUSHES INTO NORTHEAST OKLAHOMA AROUND MIDNIGHT...
A LINE OF THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT WITH
A STRONG TO SEVERE SQUALL LINE MOVING ACROSS NORTHEAST OKLAHOMA.
THE THUNDERSTORM LINE WILL LIKELY PUSH INTO NORTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA VERY LATE TONIGHT INTO TUESDAY MORNING WITH A
CONTINUED CHANCE FOR SEVERE STORMS.

ALTHOUGH LOW-LEVEL MOISTURE AND RESULTANT INSTABILITY WILL LIKELY
REMAIN MARGINAL FOR THIS EVENT...STRONG WIND FIELDS WILL BE MORE
THAN SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS...WITH LARGE HAIL
AND DAMAGING WINDS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS
PORTIONS OF NORTHEAST OKLAHOMA AND LATE TONIGHT ACROSS NORTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS PARTS
OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY MORNING WITH
THE THREAT FOR HEAVY RAINFALL. THE SEVERE THREAT WILL LIKELY
END TUESDAY AFTERNOON AS THE COLD FRONT PASSES THROUGH THE
REGION. WINDS WILL REMAIN GUSTY TUESDAY BEHIND THE FRONT.

ANOTHER FAST MOVING UPPER DISTURBANCE MAY RESULT IN THUNDERSTORMS BY
WEDNESDAY NIGHT. A STRONG UPPER LEVEL SYSTEM IS FORECAST TO IMPACT
THE AREA BY LATE THIS WEEK...WITH HIGH THUNDERSTORM CHANCES ON
FRIDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE WEATHER MAY BE ONGOING ACROSS PORTIONS OF THE AREA TUESDAY
MORNING. LATER FORECASTS NEED TO BE MONITORED CONCERNING THE
SEVERE WEATHER THREAT LATER IN THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 23, 5:52 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
652 PM CDT MON MAR 23 2009

OKZ054-240030-
OSAGE OK-
652 PM CDT MON MAR 23 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 652 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 30
MILES WEST OF BURBANK...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SHIDLER...BURBANK...
APPERSON...WEBB CITY...FORAKER AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9628 3658 9689 3660 9691 3658 9699
      3655 9693 3650 9701 3650 9702 3656 9698
      3660 9706 3670 9707 3671 9705 3670 9694
      3676 9689 3676 9683 3679 9676 3700 9674
TIME...MOT...LOC 2352Z 224DEG 53KT 3654 9722

The radar

The Tulsa radar (KINX), 88 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.

Hail, Pawnee

When
March 23, 7:16 PM CST
Where
Pawnee County, 2 mi SE of Hallett
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.209, -96.545

Hail, Osage

When
March 23, 8:28 PM CST
Where
Osage County, 4 mi NW of Grainola
Measured
0.75 in hail
Reported by
Public
Coordinates
36.991, -96.701

Hail, Okfuskee

When
March 23, 11:32 PM CST
Where
Okfuskee County, 2 mi NW of Paden
Measured
0.88 in hail
Reported by
Public
Coordinates
35.520, -96.595

Thunderstorm Wind, Osage

When
March 23, 11:50 PM CST
Where
Osage County, Foraker
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.870, -96.550

The Oklahoma mesonet site near Foraker recorded a 59 mile an hour wind gust.

Hail, Creek

When
March 24, 12:25 AM CST
Where
Creek County, Sapulpa
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.000, -96.100

Tornado, Pawnee

When
March 24, 12:29 AM CST to 12:38 AM CST
Where
Pawnee County, 4.5 mi S of Pawnee to 2.6 mi ESE of Pawnee
Rating
EF0
Path length
3.5 mi
Path width
150 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.265, -96.800

A tornado damaged a mobile home, destroyed a storage barn, and snapped large limbs off numerous trees. Maximum winds based on this damage were 70 to 80 mph.

Thunderstorm Wind, Tulsa

When
March 24, 12:54 AM CST
Where
Tulsa County, Tulsa
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.150, -95.950

Strong thunderstorm wind damaged a storage building.

Hail, Creek

When
March 24, 1:07 AM CST
Where
Creek County, 10 mi E of Drumright
Measured
0.88 in hail
Reported by
Public
Coordinates
35.980, -96.421

Thunderstorm Wind, Osage

When
March 24, 1:28 AM CST
Where
Osage County, 7 mi NE of Barnsdall
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.642, -96.081

Thunderstorm winds estimated at 70 miles an hour blew down two large trees at Woolaroc Ranch.

Thunderstorm Wind, Washington

When
March 24, 1:49 AM CST
Where
Washington County, Bartlesville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.750, -96.000

Thunderstorm winds estimated at 70 miles an hour blew down several privacy fences and a pair of power poles.

Thunderstorm Wind, Nowata

When
March 24, 2:14 AM CST
Where
Nowata County, 8 mi E of Wann
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.920, -95.655

Thunderstorm winds estimated at 80 miles an hour blew down a metal shop building and also caused significant roof damage to a few other buildings.

Thunderstorm Wind, Nowata

When
March 24, 4:25 AM CST
Where
Nowata County, 1 mi NE of Watova
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.630, -95.637

Thunderstorm winds estimated at 80 miles an hour damaged a carport and blew shingles off a home.

Hail, Okfuskee

When
March 24, 7:14 AM CST
Where
Okfuskee County, Okfuskee
Measured
0.88 in hail
Reported by
Public
Coordinates
35.600, -96.230

Hail, Okmulgee

When
March 24, 7:45 AM CST
Where
Okmulgee County, 4 mi SE of Hector
Measured
0.75 in hail
Reported by
Post Office
Coordinates
35.789, -95.870

Thunderstorm Wind, Wagoner

When
March 24, 7:57 AM CST
Where
Wagoner County, Stonebluff
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.880, -95.730

Thunderstorm Wind, McIntosh

When
March 24, 9:27 AM CST
Where
McIntosh County, Eufaula
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.280, -95.580

Thunderstorm Wind, Muskogee

When
March 24, 9:45 AM CST
Where
Muskogee County, 2 mi S of Warner
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
35.471, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157254, 160190, 157255, 157256, 157257, 159949, 160191, 157258, 157259, 157262, 157263, 157264, 157265, 160192, 160193, 157266, 157267.